Illinois, 2021

Hail and Damaging Wind in Illinois, August 25, 2021

August 25, 2021 · NWS ILX · 3 events in 2 counties and zones

Isolated supercell thunderstorms developed along old outflow boundaries during the late afternoon and early evening of August 25th. One cell produced 1-inch diameter hail across portions of Edgar County in east-central Illinois, while another cluster of storms dropped 1-inch diameter hail and caused minor wind damage in Peoria.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Isolated supercell thunderstorms developed along old outflow boundaries during the late afternoon and early evening of August 25th. One cell produced 1-inch diameter hail across portions of Edgar County in east-central Illinois, while another cluster of storms dropped 1-inch diameter hail and caused minor wind damage in Peoria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 25, 1:51 PM CST, 24 minutes earlier.

Area forecast discussion, Aug 25, 1:51 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
251 PM CDT Wed Aug 25 2021

.SYNOPSIS...
Issued at 251 PM CDT Wed Aug 25 2021

Hot and humid conditions will continue across the region the next
couple days, with periodic chances of showers and thunderstorms.
A few of the storms may be strong or locally severe, especially
in the afternoon and evening hours.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 251 PM CDT Wed Aug 25 2021

Outflow boundary that pushed through earlier today has washed out
without doing anything, though a boundary from convection in
Indiana has fired a few storms along the border near Danville and
Paris. Some new development southwest of the Quad Cities may be
associated with an earlier MCV, and will be curious to see how
much expansion takes place with it. NAM Nest was the only CAM that
hinted at that possibility with the morning model runs, and it
brings showers/storms across mainly the northwest third of the
forecast area through mid evening. Latest HRRR is more
disorganized and later with its development. Will mainly keep
evening PoP's in the 30% range for this activity with all the
uncertainty, with slight chances after midnight.

No significant pattern change is expected Thursday, with
boundaries still driving the rain chances. Outside of the storms,
another hot and humid day on tap. No changes will be done with the
heat headlines at this time.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 251 PM CDT Wed Aug 25 2021

Several models indicate the potential for one or more MCS's to
move through the upper Mississippi Valley Thursday night. Most
take them just to our north, though the morning HRRR dives one
southeast into central Illinois Thursday evening. Will include
some 30-40% rain chances around Peoria northward for that. After
that, the general storm track pushes further north, with mostly
dry weather the first half of the weekend.

Forecast complications increase next week. Longer range models are
generally in agreement with a shortwave tracking across the upper
Mississippi Valley late Sunday, with shower and thunderstorm
chances increasing again. After that, the forecast will be driven
by a potential hurricane in the Gulf of Mexico. Models currently
have it arriving in Louisiana, though the GFS is much stronger
and slower with it. By Wednesday, its remnants are progged to be
in the vicinity of Arkansas. This would cause a bottleneck in
progression of the lingering front, though a stronger northeast
flow over our area would bring some welcome cooler conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1223 PM CDT Wed Aug 25 2021

Timing of showers/storms remains a concern for this TAF set.
Boundary from last night's storms has pushed south of KSPI/KDEC
but has not fired off anything, and morning models continue to
struggle with this pattern. Will concentrate on mid afternoon
into early evening for VCTS mention, but hold off on introducing
any TEMPO periods for MVFR conditions until storms actually start
to fire and are reasonably tracked. KPIA/KBMI may be the most
likely areas where this occurs.

Storms should move out mid evening, but mixed signals exist for
additional storms toward early morning, so additional mention will
be held off for now.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT Thursday for ILZ040>042-047>057-
061>063-066>068-071>073.

Heat Advisory until 7 PM CDT this evening for ILZ027>031-036>038-
043>046.

&&

SYNOPSIS...Geelhart
SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Geelhart
Hazardous weather outlook, Aug 25, 2:11 PM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
311 PM CDT Wed Aug 25 2021

ILZ040>042-047>057-061>063-066>068-071>073-262015-
Cass-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Logan-Macon-Mason-Menard-Morgan-
Moultrie-Richland-Sangamon-Schuyler-Scott-Shelby-
311 PM CDT Wed Aug 25 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THURSDAY...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Heat indices up to 105 are expected into early evening.

Scattered strong to severe storms are possible through tonight.
Damaging winds and locally heavy rainfall are the primary threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Hot and humid conditions are expected again on Thursday with heat
indices between 100 and 105. Similar conditions will be present
Friday and Saturday, though afternoon heat indices look to be
around 100.

Isolated to scattered storms are possible at times through early
next week, including a few strong storms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

ILZ027>031-036>038-043>046-262015-
Champaign-De Witt-Fulton-Knox-Marshall-McLean-Peoria-Piatt-Stark-
Tazewell-Vermilion-Woodford-
311 PM CDT Wed Aug 25 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Heat indices of 100 to 105 are expected into early evening.

Scattered strong to severe storms are possible through tonight.
Damaging wind gusts and locally heavy rainfall are the primary
threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Hot and humid conditions are expected Thursday through Saturday
with heat indices between 95-100.

Isolated to scattered storms are possible at times through early
next week, including a few strong to severe storms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

NMB

In the hours before

Local storm report, Aug 25, 8:27 AM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
927 AM CDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       KNOXVILLE               40.91N 90.29W
08/25/2021  M1.14 INCH       KNOX               IL   CO-OP OBSERVER

0800 AM     HEAVY RAIN       MINONK                  40.90N 89.04W
08/25/2021  M1.06 INCH       WOODFORD           IL   CO-OP OBSERVER

            RAINFALL TUESDAY NIGHT

&&

07
Local storm report, Aug 25, 9:06 AM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1006 AM CDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     CHAMPAIGN               40.11N 88.26W
08/24/2021                   CHAMPAIGN          IL   PUBLIC

            LINE OF THUNDERSTORMS BLEW TREES AND POWERLINES DOWN.

1000 PM     TSTM WND DMG     5 N MAHOMET             40.27N 88.40W
08/24/2021                   CHAMPAIGN          IL   BROADCAST MEDIA

            LINE OF THUNDERSTORMS DAMAGED METAL ROOF ON A POLE BARN.

1010 PM     TSTM WND DMG     2 W RANTOUL             40.30N 88.19W
08/24/2021                   CHAMPAIGN          IL   PUBLIC

            LARGE TREE BRANCH BLOWN DOWN NORTH OF US 136. REPORT AND
            PICTURE VIA TWITTER.

1020 PM     TSTM WND DMG     CHAMPAIGN               40.11N 88.26W
08/24/2021                   CHAMPAIGN          IL   BROADCAST MEDIA

            LARGE TREE BLOWN DOWN AND BLOCKED THE ROAD AT VALLEY AND
            KIRBY INTERSECTION.

&&

07
Local storm report, Aug 25, 9:20 AM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1020 AM CDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 NW KNOXVILLE          40.92N 90.30W
08/25/2021  M1.26 INCH       KNOX               IL   COCORAHS

            RAINFALL TUESDAY EVENING

0700 AM     HEAVY RAIN       3 NE DUNLAP             40.89N 89.64W
08/25/2021  M1.11 INCH       PEORIA             IL   COCORAHS

            RAINFALL TUESDAY EVENING

0700 AM     HEAVY RAIN       1 E ELMWOOD             40.78N 89.95W
08/25/2021  M1.10 INCH       PEORIA             IL   COCORAHS

            RAINFALL TUESDAY EVENING

&&

07
Local storm report, Aug 25, 12:37 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
137 PM CDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     CANTON                  40.56N 90.04W
08/24/2021                   FULTON             IL   MESONET

            TWO TO 6 INCH DIAMETER TREE BRANCHES BLOWN DOWN BY WINDS
            ESTIMATED NEAR 60 MPH.

&&

07

The radar

The Indianapolis radar (KIND), 113 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Edgar

When
August 25, 2:15 PM CST to 2:20 PM CST
Where
Edgar County, Scotland
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.800, -87.600

Hail, Peoria

When
August 25, 5:09 PM CST to 5:14 PM CST
Where
Peoria County, 2 mi NW of Peoria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.721, -89.627

Thunderstorm Wind, Peoria

When
August 25, 5:09 PM CST to 5:14 PM CST
Where
Peoria County, 1.17 mi SE of Sherwood Forest
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.740, -89.612

Power lines were blown down near the intersection of West Lake Avenue and North University Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979167, 979168, 979170.